Alabama, 2005Damaging Wind in Alabama, March 22, 2005
March 22, 2005 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 22, 3:14 PM CST, 8 hours 21 minutes earlier.
Area forecast discussion, Mar 22, 3:14 PM CST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CST TUE MAR 22 2005
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
TOUGH FORECAST AHEAD FOR TONIGHT AS FAR AS SEVERE WEATHER GOES.
MODELS ARE SHOWING AN UPPER LEVEL JET MOVING ACROSS OUR AREA
TONIGHT...WHICH COULD ENHANCE THUNDERSTORM DEVELOPMENT. AS FAR AS
COVERAGE GOES...IT WILL ALL DEPEND ON THE JET LOCATION AS THIS
FEATURE DETERMINES WHERE ENHANCED AREAS OF LIFT OCCURS.
ALSO...SKIES ARE BECOMING CLEAR OVER MUCH OF WESTERN ALABAMA AND
MISSISSIPPI AND THE SUN IS QUICKLY WARMING THINGS UP. DEWPOINTS
REMAIN IN THE UPPER 50S AND LOWER 60S OVER MUCH OF THE AREA. THEY
ARE EXPECTED TO REMAIN AROUND THAT THROUGH MOST OF THE NIGHT UNTIL
THE FRONT MOVES THROUGH. ALL THE INGREDIENTS ARE THERE FOR SOME
MORE SEVERE THUNDERSTORMS. MAIN THREAT WILL BE LARGE HAIL AND
POSSIBLY SOME ISOLATED TORNADOES. ISOLATED THUNDERSTORMS ARE
ALREADY POPPING UP OVER MISSISSIPPI AND ARKANSAS WHICH COULD BE AN
INDICATION OF THINGS TO COME THIS EVENING. WE ASK THE PUBLIC TO
REMAIN ALERT AND STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA
WEATHER RADIO OR WATCH YOUR LOCAL TV STATION.
WEDNESDAY WILL BE A MUCH DRIER DAY AS THE FRONT EXITS THE AREA.
SKIES WILL BE MOSTLY SUNNY AND TEMPERATURES WILL RANGE FROM 65 TO
70. TEMPS WILL COOL DOWN SOME WEDNESDAY NIGHT (LOWER TO MID 40S)
BUT WILL QUICKLY REBOUND ON THURSDAY.
A DRY FRONT WILL MOVE ACROSS THE AREA FRIDAY. THIS FRONT WILL
STALL OVER SOUTH ALABAMA AND THEN WILL MOVE NORTH AS A WARM FRONT
IN ANTICIPATION OF THE NEXT WEATHER SYSTEM.
.LONG TERM (SATURDAY THROUGH TUESDAY)...
SHOWERS AND THUNDERSTORMS WILL RETURN FOR THE WEEKEND. WARM FRONT
WILL MOVE NORTH ON SATURDAY WHICH IT COULD HELP DEVELOP SOME
SHOWERS ACROSS OUR AREA. FOR THOSE OF YOU MAKING PLANS FOR THE
WEEKEND...IT LOOKS LIKE THE MAIN BULK OF THE RAIN WILL BEGIN TO
MOVE ACROSS SATURDAY NIGHT INTO SUNDAY.
ON SUNDAY...SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE ACROSS
THE FORECAST AREA AHEAD OF A COLD FRONT APPROACHES FROM THE WEST.
THE TIMING ON THIS SYSTEM IS STILL UP IN THE AIR AS MODELS COULD
SLOW OR SPEED THINGS UP AND THEY ARE ALSO SHOWING SOME GOOD
DYNAMICS FOR THIS SYSTEM. SO THIS IS DEFINITELY SOMETHING TO KEEP
OUR EYES ON. ONCE THE FRONT MOVES THROUGH...EXPECT TEMPERATURES TO
BE AROUND AVERAGE FOR DAYTIME AND NIGHTTIME ON TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 52 62 41 71 / 60 10 0 0
ANNISTON 52 63 41 71 / 60 10 0 0
BIRMINGHAM 52 63 41 71 / 60 10 0 0
TUSCALOOSA 52 63 42 72 / 50 10 0 0
CALERA 52 64 42 72 / 60 10 0 0
AUBURN 55 68 45 74 / 60 10 0 0
MONTGOMERY 54 69 43 75 / 60 10 0 0
TROY 54 70 44 76 / 60 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
10/07
Hazardous weather outlook, Mar 22, 5:00 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CST TUE MAR 22 2005
ALZ011>015-017>050-230500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 PM CST TUE MAR 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(TONIGHT).
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
FORECAST AREA THIS EVENING AND LATE TONIGHT. ISOLATED SEVERE
THUNDERSTORMS...DEVELOPING OVER MISSISSIPPI LATE THIS
AFTERNOON...WILL MOVE EAST AND FURTHER DEVELOP INTO WESTERN ALABAMA
TOWARD SUNSET. THESE STORMS WILL MOVE TO THE EAST ACROSS THE
REMAINDER OF NORTH-CENTRAL AND CENTRAL ALABAMA THROUGH THE NIGHT.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW TORNADOES ARE STILL POSSIBLE. THE THREAT
OF SEVERE WEATHER WILL END BEHIND A COLD FRONT LATE TONIGHT. THE
FRONT IS EXPECTED IN WESTERN ALABAMA BY 3 AM TONIGHT.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).
THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER AGAIN THIS
UPCOMING WEEKEND...AS A STORM SYSTEM APPROACHES FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE AGAIN BY THIS EVENING...AS SEVERE THUNDERSTORMS APPROACH
FROM MISSISSIPPI.
In the hours before
Special weather statement, Mar 22, 6:42 PM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CST TUE MAR 22 2005
ALZ011>015-017>050-230400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
642 PM CST TUE MAR 22 2005
...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS CENTRAL
ALABAMA TONIGHT...
SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS CENTRAL
ALABAMA TONIGHT AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH.
ALTHOUGH DAYTIME HEATING HAS STOPPED...UNSTABLE AIR ALREADY IN
PLACE...COLDER AIR MOVING IN ALOFT...AND INCREASING LOW LEVEL
WINDS WILL ALLOW SEVERE THUNDERSTORMS TO DEVELOP AND MOVE ACROSS
CENTRAL ALABAMA TONIGHT...MAINLY DURING THE EVENING HOURS.
THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS WEST CENTRAL ALABAMA
THIS EVENING...THEN QUICKLY MOVE NORTHEAST. THE STORMS WILL
REACH AREAS EAST OF INTERSTATE 65 AFTER 9 PM CST...BEFORE
MOVING OUT OF EAST CENTRAL ALABAMA AROUND 1 OR 2 AM CST.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS WITH THE
THUNDERSTORMS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE AS WELL.
PLEASE MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR OTHER
FAMILIAR SOURCES OF INFORMATION FOR THE LATEST WATCHES...
WARNINGS...AND FORECASTS THAT ARE ISSUED.
MBS/91
Local storm report, Mar 22, 8:52 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL WINFIELD 33.93N 87.80W
03/22/2005 0.88 INCH MARION AL EMERGENCY MNGR
0815 PM HAIL FAYETTE 33.69N 87.83W
03/22/2005 0.25 INCH FAYETTE AL EMERGENCY MNGR
0835 PM FUNNEL CLOUD 5 NW NORTHPORT 33.30N 87.65W
03/22/2005 TUSCALOOSA AL EMERGENCY MNGR
0840 PM HAIL 6 W NORTHPORT 33.24N 87.70W
03/22/2005 0.25 INCH TUSCALOOSA AL EMERGENCY MNGR
&&
MWRSpecial weather statement, Mar 22, 9:07 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 PM CST TUE MAR 22 2005
ALZ015-024-230330-
JEFFERSON-WALKER-
907 PM CST TUE MAR 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 930 PM CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 902 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TUTWILER...MOVING NORTHEAST AROUND 35 MPH.
THIS THUNDERSTORM WILL RIDE THE WALKER AND JEFFERSON COUNTY
LINE...AFFECTING AREAS IN AND NEAR TUTWILER...GOODSPRINGS...WEST
JEFFERSON...DORA AND SUMITON THROUGH 945 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 9:07 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 PM CST TUE MAR 22 2005
ALZ015-024-230345-
JEFFERSON-WALKER-
907 PM CST TUE MAR 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 945 PM CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 902 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TUTWILER...MOVING NORTHEAST AROUND 35 MPH.
THIS THUNDERSTORM WILL RIDE THE WALKER AND JEFFERSON COUNTY
LINE...AFFECTING AREAS IN AND NEAR TUTWILER...GOODSPRINGS...WEST
JEFFERSON...DORA AND SUMITON THROUGH 945 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 10:42 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CST TUE MAR 22 2005
ALZ025-230515-
SHELBY-
1042 PM CST TUE MAR 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 1115
PM CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 1031 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF ALABASTER...MOVING NORTHEAST AT 40
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER...PELHAM...
OAK MOUNTAIN STATE PARK...CHELSEA...VINCENT...VANDIVER AND
HARPERSVILLE THROUGH 1115 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 11:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST TUE MAR 22 2005
ALZ011>015-022>023-030>032-039-230515-
1100 PM CST TUE MAR 22 2005
THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 72.
FAYETTE GREENE HALE LAMAR
MARENGO MARION PICKENS SUMTER
TUSCALOOSA WALKER WINSTON
ALZ017-024>027-033>036-040>044-230515-
1100 PM CST TUE MAR 22 2005
THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 72 UNTIL 2 AM CST.
AUTAUGA BIBB BLOUNT CHILTON
COOSA DALLAS ELMORE JEFFERSON
LOWNDES MONTGOMERY PERRY SHELBY
ST. CLAIR TALLADEGA
Thunderstorm Wind, Chilton
- When
- March 22, 11:35 PM CST
- Where
- Chilton County, 2 mi SE of Verbena
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $45,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.733, -86.500
A severe thunderstorm caused extensive roof damage to two mobile homes in the Midway community just southeast of Verbena. One out-building suffered damage and several large tree limbs were snapped off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, March 22, 20051 death · 18 injured · $7.0 million · F3 · 2 events
- Flash Flood in California, March 22, 20052 deaths · 1 event
- Tornado in Alabama, March 22, 20054 injured · $750,000 · F2 · 1 event
- Rip Current in Florida, March 22, 20051 death · 1 event
- Tornadoes and Hail in Mississippi, March 22, 2005$1.6 million · F1 · 21 events
- Hail and Damaging Winds in Georgia, March 22, 2005$874,000 · 1 in hail · 34 events
- Flooding in California, March 22, 2005$2.5 million · 2 events
- Tornadoes and Hail in Mississippi, March 22, 20051 injured · $211,000 · F1 · 10 events
- Tornadoes in Georgia, March 22, 2005$375,000 · F1 · 2 events
- Debris Flow in California, March 22, 2005$1.0 million · 1 event
- Tornado in Georgia, March 22, 2005F2 · 1 event
- Debris Flow in California, March 22, 2005$375,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444949.